Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 11, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at May 31, 2023, 4:16 PM CDT for Lac qui Parle County, Yellow Medicine County, Minnesota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2023, 4:16 PM CDT (21:16 UTC)
- Expired
- May 31, 2023, 4:45 PM CDT
- In force
- 29 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lac qui Parle County, MN, Yellow Medicine County, MN
The radar
The Sioux Falls radar (KFSD), 159 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1785 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
335
WUUS53 KMPX 312116
SVRMPX
MNC073-173-312145-
/O.NEW.KMPX.SV.W.0011.230531T2116Z-230531T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
416 PM CDT Wed May 31 2023
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southeastern Lac qui Parle County in west central Minnesota...
Central Yellow Medicine County in west central Minnesota...
* Until 445 PM CDT.
* At 416 PM CDT, a severe thunderstorm was located 6 miles northwest
of Cottonwood, or 13 miles north of Marshall, moving north at 40
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Clarkfield around 430 PM CDT.
Boyd around 435 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4491 9569 4490 9569 4491 9567 4488 9565
4463 9571 4463 9589 4490 9594
TIME...MOT...LOC 2116Z 181DEG 34KT 4465 9580
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CTG1 follow-up statement
248
WWUS53 KMPX 312134
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
434 PM CDT Wed May 31 2023
MNC073-312144-
/O.CAN.KMPX.SV.W.0011.000000T0000Z-230531T2145Z/
Lac qui Parle MN-
434 PM CDT Wed May 31 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAC QUI PARLE
COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
LAT...LON 4489 9575 4491 9574 4490 9569 4491 9568
4488 9565 4463 9571 4463 9581 4489 9583
TIME...MOT...LOC 2134Z 181DEG 34KT 4483 9580
$$
MNC173-312145-
/O.CON.KMPX.SV.W.0011.000000T0000Z-230531T2145Z/
Yellow Medicine MN-
434 PM CDT Wed May 31 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTH CENTRAL YELLOW MEDICINE COUNTY...
At 434 PM CDT, a severe thunderstorm was located over Clarkfield, or
9 miles southwest of Montevideo, moving north at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of north
central Yellow Medicine County, including the following locations...
Spellman Lake and Hazel Run.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4489 9575 4491 9574 4490 9569 4491 9568
4488 9565 4463 9571 4463 9581 4489 9583
TIME...MOT...LOC 2134Z 181DEG 34KT 4483 9580
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CTGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:21 PM CDT, 55 minutes earlier.
Area forecast discussion, May 31, 3:21 PM CDT, 55 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 321 PM CDT Wed May 31 2023 .DISCUSSION...(This evening through Wednesday) Issued at 321 PM CDT Wed May 31 2023 KEY MESSAGES: - Near record highs Thursday through Saturday. - Scattered storms this afternoon through Friday, with coverage of storms gradually decreasing daily this weekend. - Above normal temperatures and generally drier conditions expected to persist into next week. Today has been another very warm day across the Upper Mississippi River Vally. Most locations have warmed into the upper 80s with several spots in the low 90s. We'll see this weather pattern persist through the next week or so as an upper high centered over the eastern Great Lakes slowly retrogrades west across the upper MS Valley over the weekend. Like a broken record, we continue to utilize the NBM 50th percentile for forecast highs as the deterministic NBM bias correction keeps temperatures at or below the 25th percentile. This results in near records highs for the first through the third of June with records in the low 90s. Otherwise, June 1st marks the first day of Meteorological Summer and it'll feel very much like Summer over the next week! With little to large scale forcing present over the next several days. Any precipitation will be driven by diurnal heating and any potential remnant MCVs. Best chances for storms today look to be from western MN to central to northeast MN. Western to central MN has seen instability build into the 2000 to 2500 j/kg range while the influence of a weak MCV left over from Neb/SD convection Tuesday evening has spawned a line of strong to severe thunderstorms along the MN/SD border. This line should continue to the pulse up and down over the next few hours before weakening after sunset. For Thursday, afternoon highs in the upper 80s to low 90s, with dewpoints in the lower 60s will promote the development of scattered thunderstorms area wide with broad brushed 40s/50s PoPs for Thursday afternoon. Friday, the NBM has likely PoPs for almost our entire area which remains overdone. In collaboration with neighboring WFOs we've used a CONSALL blend to lower PoPs in the slgt/chc categories vs likelies that the NBM populated with. Still, Friday should have the best coverage of storms over the week as this is when our PWATs are forecast to peak at around 1.5". For the weekend into next week, our low level flow will become more easterly, then northeasterly. This will usher in a drier air mass that should lead to a decrease in afternoon convection. The primary thunderstorm hazard through the weekend will be from localized heavy downpours. Most of us will not see meaningful rainfall, but a few winners could see locally heavy amounts over 2". The severe threat looks low as very high freezing levels will limit the hail potential, while the lack of shear will limit storm organization. So typical garden variety convection will reign supreme with "the storm of the day" flirting with severe status. Next week, ridging shifts to the east and sets the Upper Midwest in a more northerly or northwesterly flow regime that will lead to the lack of any organized systems and cooler temperatures. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1224 PM CDT Wed May 31 2023 Main change for the 18z TAF update was to transition PROB30s to TEMPO groups for AXN/STC/RWF. HREF continues to favor western MN through northeast MN for having the best chances for shra/tsra this afternoon/evening. The driver of this precipitation looks to be a remnant MCV over SoDak that will drift over to western MN this afternoon. MKT/MSP/RNH/EAU will have the chance to see isolated activity, but confidence in when/where/if that activity will occur led us to removing TS mention from these locations. Other than the TS potential, VFR conditions with light southeast winds are expected this period. KMSP...TS can't completely be ruled out this afternoon/evening, but at this point, the chances for MSP being directly impacted by a TS are too low to include the potential in the TAF at this time. We did include a PROB30 for Thursday afternoon as -TSRA chances favor E MN tomorrow. /OUTLOOK FOR KMSP/ FRI...VFR. Chc aftn/eve TSRA. Wind SE 10-15kts. SAT...VFR. Chc aftn/eve TSRA. Wind SE 5-10kts. SUN...VFR. Chc aftn/eve TSRA. Wind SE 5-10kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...BPH AVIATION...BPH
Hazardous weather outlook, May 31, 3:30 PM CDT, 46 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 330 PM CDT Wed May 31 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 012030- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 330 PM CDT Wed May 31 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Scattered thunderstorms have developed this afternoon. The threat for severe weather is low, though locally heavy downpours are expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. On and off, primarily afternoon and evening thunderstorm chances will continue into early next week. The risk for severe weather is low but locally heavy rain is possible. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. bph
In the hours before
Special weather statement, May 31, 2:03 PM CDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
203 PM CDT Wed May 31 2023
MNZ054-311945-
Lac Qui Parle MN-
203 PM CDT Wed May 31 2023
...A strong thunderstorm will impact portions of western Lac qui
Parle County through 245 PM CDT...
At 203 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gary, or 14 miles northeast of Clear Lake, moving north at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Marietta and Bellingham.
This includes the following highways...
U.S. Highway 212 between mile markers 1 and 12.
U.S. Highway 75 between mile markers 107 and 127.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4527 9645 4527 9642 4525 9640 4526 9638
4525 9629 4522 9627 4522 9622 4519 9614
4481 9624 4481 9645
TIME...MOT...LOC 1903Z 194DEG 21KT 4487 9642
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TDHSpecial weather statement, May 31, 2:44 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
244 PM CDT Wed May 31 2023
MNZ054-064-312030-
Yellow Medicine MN-Lac Qui Parle MN-
244 PM CDT Wed May 31 2023
...A strong thunderstorm will impact portions of Lac qui Parle and
northwestern Yellow Medicine Counties through 330 PM CDT...
At 244 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Madison, or 24 miles west of Montevideo, moving east
at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Madison around 255 PM CDT.
Other locations in the path of this storm include Dawson and Boyd.
This includes the following highways...
U.S. Highway 212 between mile markers 0 and 30.
U.S. Highway 75 between mile markers 95 and 122.
U.S. Highway 59 between mile markers 98 and 101.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4517 9646 4518 9610 4516 9605 4510 9599
4504 9590 4499 9585 4479 9579 4463 9612
4463 9645
TIME...MOT...LOC 1944Z 255DEG 22KT 4490 9621
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
TDHThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 2:03 PM CDT | Special Weather Statement | MPX | Lac qui Parle | 42 min |
| May 31, 2:44 PM CDT | Special Weather Statement | MPX | Lac qui Parle | 46 min |
| May 31, 3:19 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle | 41 min |
| May 31, 4:39 PM CDT | Special Weather Statement | MPX | Chippewa | 51 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.